Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 232, NWS Paducah, KY

November 9, 2000Pike County, Indiana

NWS Paducah, KY issued this severe thunderstorm warning at Nov 9, 2000, 1:14 PM EST for Pike County, Indiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 9, 2000, 1:14 PM EST (18:14 UTC)
Expired
Nov 9, 2000, 1:45 PM EST
In force
31 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Pike County, IN

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 9, 12:00 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.2 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 474 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
434 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
474 m²/s²
0-3 km storm-relative helicity
507 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 091815
SVRPAH
INC125-091845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
114 PM EST THU NOV 9 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIKE COUNTY IN SOUTHWEST INDIANA

* UNTIL 145 PM EST

* AT 109 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF WINSLOW...OR ABOUT 5 MILES
  SOUTH OF OAKLAND CITY...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  WINSLOW

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A
PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM IF A TORNADO IS SIGHTED.

THIS LINE OF STORMS HAS A HISTORY OF STRONG...DAMAGING WIND. MOVE
INDOORS AND STAY AWAY FROM WINDOWS.

LAMM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 3:15 AM EST, 9 hours 59 minutes earlier.

Area forecast discussion, Nov 9, 3:15 AM EST, 9 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
215 AM CST THU NOV 9 2000

06Z SURFACE ANALYSIS DEPICTED QUASI STATIONARY FRONTAL BOUNDARY
SITUATED IN A SOUTHWEST TO NORTHEAST ORIENTATION...EXTENDING FROM
THE GULF UP THE LOWER MISSISSIPPI VALLEY THROUGH PADUCAH THEN
NORTHEAST INTO THE GREAT LAKES REGION. WEAK TROUGHS WERE APPENDED TO
THE FRONT AND EXTENDED EASTWARD THROUGH KENTUCKY AND SOUTHERN
INDIANA. A SURFACE LOW WAS CENTERED NEAR MEM. THE UPPER LEVEL LOW
WAS ANALYZED OVER CENTRAL TEXAS AT 00Z THU.

THE NGM...ETA...AND AVN ALL HAVE VERY SIMILAR SOLUTIONS FOR THE
SURFACE FEATURES. ALL CARRY THE LOW NORTHEAST INTO THE NEW ENGLAND
STATES...WITH STEEP PRESSURE GRADIENT REMAINING OVER AREA TODAY INTO
TNGT. THUS...IN ADDITION TO THE ONGOING TSRA'S...GRADIENT WINDS WILL
BE A CONCERN FOR TODAYS PACKAGE. IN THE UPPER LEVELS THE MODELS
DIFFER SLIGHTLY IN PATH OF THE UPPER LEVEL LOW WITH THE ETA TAKING A
MORE NORTHERN PATH AND THE NGM TAKING THE SOUTHERN MOST ROUTE.
EITHER WAY THEY ALL BUILD AN UPPER LEVEL RIDGE INTO THE REGION BY
12Z FRIDAY. THUS...WILL BE THE END OF PRECIP CHC'S FOR THE QUAD
STATE. BY THE TIME THE COLDEST AIR FILTERS INTO THE REGION...THE
ATMOSPHERE IS TOO DRY FOR PRECIP. THEREFORE...ALL PRECIP WILL BE
LIQUID ACROSS THE QUAD STATE. WITH STRONG CYCLONIC FLOW...WILL HOLD
ON TO PRECIP TODAY AND END IT WEST OF MISSISSIPPI TNGT AND TAPER OFF
TO SCATTERED EAST OF THE RIVER. WITH LOW ON TOP OF PAH'S FA WILL
KEEP THUNDER GOING ESPECIALLY EAST OF THE MISSISSIPPI. WITH LOW
MOVING RAPIDLY WILL MONITOR CURRENT REGIONAL RADAR LOOPS ON WORDING
FOR SEMO I.E. THUNDER VS. SHOWERS BUT ENDING TYPE WORDING IS LIKELY
IN THE FIRST PERIOD FOR THAT AREA. MAIN CONCERN ON ENDING PRECIP IS
HOW MUCH WRAP AROUND TO DEAL WITH. KLZK RADAR INDICATES BACK EDGE
EXITING ARKANSAS ATTM.

FOR TEMPERATURE GUIDANCE...WILL USE A BLEND OF NGM AND AVN MOS AS
ALREADY REFLECTED IN GOING ZONES.

.PAH...NONE.

KH

In the hours before

Special weather statement, Nov 9, 10:40 AM EST, 2 hours 34 minutes before
ILZ075-080-081-084-085-088-089-092>094-KYZ003>005-091645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
940 AM CST THU NOV 9 2000

...STRONG THUNDERSTORMS MOVING THROUGH SOUTHERN ILLINOIS AND
WEST KENTUCKY...

AT 940 AM...WEATHER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
EXTENDING FROM CARBONDALE...SOUTH THROUGH CAIRO ILLINOIS...TO
BARDWELL KENTUCKY. THIS LINE WAS MOVING OFF TO THE NORTH TO
NORTHEAST AROUND 40 MPH. THIS LINE WILL AFFECT THE COMMUNITIES OF
MOUNT VERNON AND MARION ILLINOIS BY 1000 AM. GUSTY WINDS TO 40
MPH...SMALL HAIL AND HEAVY DOWNPOURS ARE LIKELY WITH SOME OF THESE
STORMS.

MOVE TO A PLACE OF SAFETY IF YOU ARE IN THE PATH OF THESE STORMS.

LAMM
Special weather statement, Nov 9, 11:50 AM EST, 1 hour 24 minutes before
ILZ076>078-083-INZ085-KYZ014>018-020>022-091730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1050 AM CST THU NOV 9 2000

...STRONG THUNDERSTORMS MOVING NORTHEAST ACROSS THE REGION...

AT 1050 AM...WEATHER RADAR INDICATED A LINE OF STRONG STORMS FROM
WAYNE CITY TO CARMI ILLINOIS...SOUTHEAST TO MADISONVILLE AND
HOPKINSVILLE KENTUCKY. SOME OF THESE STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS FROM 40 TO 50 MPH...SMALL HAIL AND VERY HEAVY
DOWNPOURS. THIS LINE IS MOVING TO THE NORTH NORTHEAST AROUND 35
MPH. SOME TOWNS THAT WILL BE AFFECTED BY 1130 AM INCLUDE...CARMI...
POSEYVILLE...HENDERSON...AND MADISONVILLE.

SEEK SHELTER IF THREATENING WEATHER APPROACHES	.

LAMM
Special weather statement, Nov 9, 12:20 PM EST, 54 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-087-111-112-
114-091915-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1120 AM CST THU NOV 9 2000

THIS IS A THUNDERSTORM OUTLOOK VALID UNTIL 6 AM FRIDAY. THE OUTLOOK
AREA IS FOR SOUTHWEST INDIANA...WESTERN KENTUCKY...SOUTHERN
ILLINOIS...AND SOUTHEAST MISSOURI.

A TORNADO WATCH IS IN EFFECT FOR SOUTHWEST INDIANA AND A SMALL PART
OF WESTERN KENTUCKY UNTIL 4 PM. IN WEST KENTUCKY...THE WATCH
INCLUDES THE COUNTIES OF HENDERSON...DAVIESS...MCLEAN...MUHLENBERG...
AND TODD. A FEW OF THE CITIES IN THE WATCH INCLUDE EVANSVILLE...
HENDERSON...OWENSBORO...AND CENTRAL CITY.

A STRONG UPPER LEVEL LOW WAS CENTERED OVER NORTHEAST ARKANSAS THIS
MORNING. AT THE SURFACE...A COLD FRONT WAS MOVING EAST ACROSS
WESTERN KENTUCKY AND SOUTHEAST ILLINOIS. NARROW LINES OF
THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND AHEAD OF THIS COLD
FRONT. SOME OF THE STORMS COULD BECOME SEVERE IN THE TORNADO WATCH
AREA. WINDS ALOFT ARE VERY FAVORABLE FOR ORGANIZED SEVERE STORMS.

IN THE WAKE OF THE COLD FRONT...MUCH COOLER AIR HAS OVERSPREAD
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND EXTREME WEST KENTUCKY.
THIS HAS RESULTED IN MORE STABLE AIR. DUE TO VERY COLD AIR ALOFT...
A FEW STORMS WILL OCCUR BEHIND THE COLD FRONT...BUT THESE ARE NOT
EXPECTED TO BE SEVERE.

MOTION OF ALL STORMS WILL BE NORTH AT CLOSE TO 45 MPH. SPOTTER
ACTIVATION HAS BEEN REQUESTED FOR SOUTHWEST INDIANA AND THE
PENNYRILE REGION OF WEST KENTUCKY. THE THREAT OF ALL STORMS WILL
END LATE THIS AFTERNOON AS THE COLD FRONT MOVES EAST OF OUR REGION.

YORK
Special weather statement, Nov 9, 12:34 PM EST, 40 minutes before
KYZ021-022-091815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1134 AM CST THU NOV 9 2000

...STRONG THUNDERSTORMS MOVING THROUGH PORTIONS OF WESTERN
KENTUCKY...

AT 1125 AM...THE TODD COUNTY EOC REPORTED WIND GUSTS TO 45 MPH NEAR
TRENTON KENTUCKY...ASSOCIATED WITH THUNDERSTORMS MOVING THROUGH
SOUTHERN TODD COUNTY. SOME POWER OUTAGES WERE ALSO REPORTED.

THE MAIN LINE OF STORMS EXTENDED FROM JUST WEST OF MADISONVILLE TO
NEAR TRENTON KENTUCKY AT 1130 AM CST. THE STRONGEST STORMS WERE OVER
NORTHWEST TODD COUNTY...THESE WILL BE MOVING INTO THE GREENVILLE AND
CENTRAL CITY AREAS BY NOON. AREAS IN THE PATH OF THIS STORM CAN
EXPECT WINDS OF 45 TO 50 MPH. SMALL HAIL IS ALSO POSSIBLE.

OTHER STRONG STORMS WERE MOVING NORTH OUT OF TENNESSEE AND SOME OF
THESE MAY MOVE THROUGH THE FAR EASTERN SECTIONS OF TODD COUNTY.
WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS AS WELL.

SPODEN

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 12:59 PM ESTSevere Thunderstorm WarningPAHGibson, Vanderburgh, Warrick31 min
Nov 9, 1:05 PM ESTSevere Thunderstorm WarningPAHGibson, Posey25 min
Nov 9, 1:15 PM ESTSevere Thunderstorm WarningPAHSpencer30 min
Nov 9, 1:44 PM ESTSevere Thunderstorm WarningPAHSpencer16 min
Nov 9, 1:44 PM ESTSevere Thunderstorm WarningPAHPike31 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.